Could B12 be my problem? Please help - Pernicious Anaemi...

Pernicious Anaemia Society
22,423 members15,830 posts

Could B12 be my problem? Please help

Amber83
Amber83

Hi everyone,

I haven’t had tests for PA but after a lot of research, doctors visits and tests, Im thinking b12 could be why I feel so terrible.

I’ve felt beyond exhausted for about 2-3 years now and have become extremely depressed and anxious as a result. I have a little girl who I feel almost unable to look after as I can’t even think anymore. I literally do what I have to everyday like feeding myself and my daughter but have no energy for anything else. It’s become unbearable.

I’ve had private blood tests over the months (results posted below)

I have endometriosis and have daily pain and stomach issues. I had a stool sample tested which showed inflammation so I had colonoscopy (which was clear)

I also had gastroscopy which showed a small (clinically insignificant) amount of stomach erosion. I regularly take lansoprazole and ranitidine to try to help my stomach.

Here are the many blood test results I’ve had and I’ve noticed my b12 has been dropping on each test

B12 Total

June. 383.0 pmol/L. (250-569)

September 353.0 pmol/L (250-569)

December. 272 ng/L. (150.0 -900.0)

Active B12

March 108.00 pmol/L (37.50 - 188.00)

Nov. 59.0. pmol/L (37.50 - 188.00)

FOLATE

June 27.7 nmol/L (8.83 - 60.8)

September 23.8 nmol/L (8.83 - 60.8)

Serum Folate

March. 12.98ug/l (3.89-26.80)

Nov. 9.2. Ug/L (3.89-26.80)

December. 14.2 ug/L (3.1 - 19.9)

If anyone has any advice or would share their opinions on my results it would be massively appreciated. I’m sorry for the long post but I feel desperate, I just want to feel well and enjoy life.

Amber x

3 Replies
oldestnewest
Hidden
Hidden

Hello Amber83. I have read many personal accounts on B12 deficiency and it definitely seems like you have either the same or something similar. Depending on which country you live in, some of your numbers fall below normal level. However, I have read that even these test where B12 is within normal range are not accurate. You say you are on lansoprazole and ranitidine on a regular basis. This acid blockers could be affecting your nutrient levels. Fiber supplements also block nutrient absorption. Do you take fiber supplements? Have you had any neurological issues such as tingling or "pins and needles" or numbness or burning in the hands and feet? I'm assuming that your hemoglobin count is normal and everything else comes back within range in your blood works. I would definitely go for a B-complex therapy plus a multivitamin/mineral supplement if you can. I know its expensive. Your symptoms of lack of energy is just one of various symptoms of B12 deficiency. But what really makes me suspicious is your use of lansoprazole and ranitidine. While you do need these medications for your stomach erosion, rest assured that they malnourish you over time. Make sure you avoid caffeine, alcohol, smoking, and fiber supplements such as psyllium husk. Psyllium husk will definitely block your absorption of nutrient. I would definitely go for the B vitamin injections. If symptoms get worse when you start your injections, it means there is a problem. Yes, you will get worse before you get better if you have a deficiency. The problem with nutrient deficiencies is that they have a symptom profile so vague and so similar to other diseases, that doctors almost never correctly diagnose these deficiencies, and instead send patients to psychiatrists. Hope everything works out and God bless you.

Hi Amber

PPI’s are acid reducing drugs and you need stomach acid to extract b12 from your meat/dairy. I became b12 deficient because of these drugs coupled with my vegetarian diet. Use them sparingly and, if possible, identify if certain foods cause more acid than others and reduce them in your diet.

Good luck

Your B12 levels are well above the bottom of the normal range. The only anomaly is the dramatic fall in Active B12 between March and November. The fall in serum B12 between September and December could be due to a different assay - as shown by the different normal range and the fall June to September is well within the margin of error (the serum test can be out by about 20% - so a real value of 360 could give readings between 320 and 400 when tested twice).

That could indicate that you are depleting your stores of B12. And taking the PPIs might cause that to happen by inhibiting B12 absorption.

You could try an MMA test (methylmalonic acid is used up in a reaction mediated by B12 and builds up if there's a deficiency).

But the best test is to get a course of injections.

You may also like...